[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 30, 1944

SALICYLATES AND HEMORRHAGE

Author Affiliations

Milwaukee.

JAMA. 1944;126(18):1167. doi:10.1001/jama.1944.02850530045022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The paper "Hemorrhagic Complications, with Death Probably from Salicylate Therapy" by C. T. Ashworth and J. E. McKemie, published in The Journal, November 25, rightly emphasizes the danger of hemorrhage that may result from the administration of salicylates. The conclusion of the authors that hypoprothrombinemia was a causative factor of the hemorrhage observed in their 2 cases may be questioned especially since no prothrombin determinations were recorded. While it is known that salicylates may decrease the prothrombin of the blood, it is still problematic whether the reduction is of such a magnitude as to cause hemorrhage. I have emphasized in even my early publications that the prothrombin must be reduced below 20 per cent of normal before there is danger of hemorrhage, and that view, now supported by clinical observation, has been widely accepted. No clinical reports have appeared to show that salicylates, even when given in

First Page Preview View Large
First page PDF preview
First page PDF preview
×